Hail, Gray
- When
- June 8, 8:12 PM CST
- Where
- Gray County, 0.55 mi E of Montezuma
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.600, -100.440
There was one isolated report of just below severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
There was one isolated report of just below severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 8, 5:05 PM CST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 605 PM CDT Sun Jun 8 2014 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Monday) ISSUED AT 149 PM CDT SUN JUN 8 2014 In the overall scheme of things, the Upper level low pressure system approaching western Kansas has slowed down about 12 hours or so. Thus, we will still get some strong storms with potential heavy rain this afternoon, but conditions are more favorable for the heavy rain to start out west towards midnight, and then move east across our CWA overnight and Monday. The upper low should be over our central CWA by about 18Z Monday; that is 6 to 12 hours later than previously forecast. Based on the new model guidance, from the NAM, ECMWF, GFS, GEM, and the RUC, I issued a FLW Areal Flood Watch for all but our southwest 3 counties, from 9PM CDT tonight to 9PM CDT Monday. With plenty of low level moisture available, and the slow progression of the upper system to allow good vertical development of storms and rain makers, I think 2 to 4 inches of rain could be realized by late Monday, with some areas receiving potentially up to 5 to 6 inches. This system does look potent. There are two other areas of particular interest. There is a slight chance for severe storms in our southwest this afternoon. The NAM40 model outputs about 1500 j/Kg of MU CAPE in out far southwestern counties by 00Z this evening. This isn't huge, but could produce some quarter size hail and wind gusts to 55-60mph. Much higher MU CAPE values in the 3600 j/Kg range are farther to the southwest in eastern New Mexico. If storms fire there first, our southwestern corner could get robbed of good instability. The 2nd concern is winds on Monday. A cold front will plow south through western Kansas tonight, and potentially bring down very strong northwest winds behind it. Nearly every model is showing 850mb winds reaching 50kts Monday, and then moving east late Monday. I issued a high end NPW wind advisory from 9 am CDT Monday to 7 pm CDT Monday. In fact, our eastern zones may have to have the advisory extended a few hours. Minimums tonight should be in the mid 50s to lower 60s. Maximum temperatures on Monday will be tricky. The highs in some places could actually be near midnight, and stay steady or fall by Monday afternoon. Instead of this drastic change, I lowered Monday's maximum temperatures a bit, made highs occur around noon, then steadied out hourly temps after that. With the clouds, rain, strong CAA, it will be hard to warm Monday. The winds will make it feel colder, especially for this time of year. .LONG TERM...(Monday night through Sunday) ISSUED AT 355 PM CDT SUN JUN 8 2014 A break in the thunderstorm activity can be expected Tuesday into early Wednesday as the upper level trough discussed in the short term discussion progresses into the Midwest. However, lee troughing starting late Tuesday night will begin to advect low level moisture back into western Kansas. By Wednesday evening, a weak shortwave trough will approach western Kansas embedded in mainly zonal mid to upper level flow. Thunderstorms are expected to develop in the evening and then spread across western Kansas. These storms could be severe with very large hail and damaging winds given the expected moderate surface based CAPE values and strongly veering wind profile. After a break in storm activity after a cold front passes through western Kansas late Wednesday night, there are additional chances of thunderstorms starting Friday and continuing through the weekend as low amplitude upper level troughing persists along the west coast, with weak shortwave troughs progressing eastward across the plains region. Given the persistent lee troughing, low level moisture will be plentiful, along with a strongly veering wind profile, which is a favorable setup for locally severe thunderstorms with very large hail and damaging winds. Additionally, mid June is the most favored time of year for damaging hailstorms across western Kansas. Given some clearing behind a shortwave trough, temperatures should fall into the upper 40s to 50s by Tuesday morning as weak surface high pressure builds across western Kansas. Highs will warm from the upper 70s and lower 80s Tuesday to the upper 80s by Wednesday given the aforementioned lee troughing, only to fall back to around 80 degrees Thursday behind the next cold front. With renewed lee troughing, high temperatures should warm back into the lower 90s by Saturday ahead of yet another weak cold front. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) ISSUED AT 600 PM CDT SUN JUN 8 2014 Primarily VFR conditions will prevail at all TAF sites through late this evening. Thunderstorms developing across eastern Colorado will then push eastward into extreme western Kansas later this evening and further across western into central Kansas overnight. This may result in periods of MVFR cigs/vsbys through Monday morning with IFR cigs/vsbys possible with the strongest storms. MVFR cigs are then possible through late Monday morning as low level stratus accompanied by areas of lingering showers and isolated thunderstorms through mid day. Southeasterly winds of around 5 to 15kt will persist across western Kansas this evening as an area of low pressure across southeastern Colorado slowly approaches the Kansas border. Winds will turn north-northwesterly west to east at around 25 to 35kt late early Monday morning as a cold front pushes across western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 65 49 80 / 90 70 30 10 GCK 57 63 48 82 / 90 60 20 10 EHA 56 67 49 84 / 70 20 10 0 LBL 57 67 49 82 / 90 40 20 0 HYS 58 62 52 78 / 90 80 40 10 P28 63 70 59 80 / 80 80 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH from 10 PM CDT /9 PM MDT/ this evening through Monday evening FOR KSZ030-031-043>046-061>066-074>081-087>090. WIND ADVISORY from 9 AM CDT /8 AM MDT/ to 7 PM CDT /6 PM MDT/ Monday FOR KSZ030-031-043>046-061>066-074>081-084>090. && SHORT TERM...Burke LONG TERM...Finch AVIATION...JJohnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 331 PM CDT SUN JUN 8 2014 KSZ030-031-043>046-061>066-074>081-084>090-091115- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 331 PM CDT SUN JUN 8 2014 /231 PM MDT SUN JUN 8 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE STORMS THIS EVENING, SOUTHWEST OF A LINE FROM SCOTT CITY TO MONTEZUMA TO ENGLEWOOD. THE MAIN RISK IS HAIL TO THE SIZE OF QUARTERS, AND WIND GUSTS TO 60 MPH. OTHER STORMS ARE EXPECTED TO DEVELOP IN THE WAKEENEY, SCOTT CITY TO SYRACUSE AREAS AFTER 9 PM CDT, AND INCREASE IN COVERAGE OVERNIGHT AS THEY MOVE EAST-SOUTHEAST. THESE STORMS WILL LIKELY CONTAIN HEAVY RAIN AND SMALL HAIL. A FLOOD WATCH IS POSTED FROM 9 PM CDT TONIGHT TO 9 PM CDT MONDAY. FROM 2 TO 5 INCHES OF RAIN IS POSSIBLE BY LATE MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS, SOME WITH HEAVY RAIN, WILL CONTINUE MONDAY. ALSO, IT WILL BECOME VERY WINDY, AND A WIND ADVISORY IS POSTED FOR ALL OF SOUTHWEST AND SOUTH CENTRAL KANSAS MONDAY. THERE WILL BE VARYING CHANCES FOR THUNDERSTORMS MONDAY NIGHT, AGAIN ON WEDNESDAY NIGHT, FRIDAY, SATURDAY NIGHT AND SUNDAY. SOME OF THESE COULD BE STRONG TO SEVERE, AND THE SEVERITY WILL BE ASSESSED AS EACH THUNDERSTORM PERIOD APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING SOUTHWEST OF A LINE FROM SCOTT CITY TO MONTEZUMA TO ENGLEWOOD. ANY AND ALL RAINFALL OR FLOODING REPORTS WILL BE APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
706 PM CDT SUN JUN 8 2014
KSZ061-074-084-090100-
HAMILTON-MORTON-STANTON-
706 PM CDT SUN JUN 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...MORTON AND STANTON
COUNTIES...
AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTH OF
HOLLY TO 15 MILES NORTHWEST OF BARTLETT TO 48 MILES WEST OF
ELKHART...OR ALONG A LINE EXTENDING FROM 18 MILES NORTH OF COOLIDGE
TO 18 MILES NORTHWEST OF THE SAUNDERS ELEVATOR TO 48 MILES WEST OF
ELKHART...MOVING EAST AT 30 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.
LAT...LON 3827 10204 3827 10157 3748 10157 3699 10163
3700 10205
TIME...MOT...LOC 0005Z 269DEG 28KT 3828 10208 3758 10228
3689 10270
18SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT SUN JUN 8 2014
KSZ061-062-074-075-084-085-090200-
GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS-
758 PM CDT SUN JUN 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HAMILTON...KEARNY...
MORTON...STANTON AND STEVENS COUNTIES...
AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF
SELKIRK TO JOHNSON CITY TO 20 MILES WEST OF ELKHART...OR ALONG A LINE
EXTENDING FROM 16 MILES SOUTHEAST OF TRIBUNE TO JOHNSON CITY TO 20
MILES WEST OF ELKHART...MOVING EAST AT 30 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORM. PERIODS OF VERY
HEAVY RAINFALL WILL ALSO ACCOMPANY THESE THUNDERSTORMS WHICH MAY
RESULT IN PONDING OF WATER.
LAT...LON 3754 10205 3765 10200 3827 10198 3827 10117
3753 10114 3699 10123 3699 10203
TIME...MOT...LOC 0058Z 269DEG 28KT 3828 10156 3759 10176
3689 10218
18PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
813 PM CDT SUN JUN 8 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM TSTM WND GST 1 NNE SYRACUSE 37.99N 101.75W
06/08/2014 M53 MPH HAMILTON KS AWOS
SYRACUSE-HAMILTON COUNTY AIRPORT /K3K3/
&&
NWS DODGE CITY KS
IRIS SYSTEMThe Dodge City radar (KDDC), 45 km away, was scanning. The volume nearest the first event began at 02:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532863.